My husband has been on dilantin 10 years for seizures . 2 days ago he quit them cold turkey, they was making him see double, and be off balance, sick at his stomach and just not feeling well after he would take them, I called a paharmacist and asked her what he should do, she told me to have him quit taking them, he see's his nuerologist in a few days, He has became real grouchy with severe mood swing, I'm wondering if this could cause the mood swings? I am trying to keep a eye on him in case this causes seizures also, I am almost certain that it will. Thank you for any help you could give me at this time,~missy~
I think your husband should wait until he sees his neurologist before stopping Dilantin. This is because, as you said, it can cause not only seizure, but a very bad seizure that will be hard to control when he gets to the ER. The best thing to do, since he's just got a few days until he gets to the doc, is to go back on the drug, and since he's endured side effects this long, what's a few more days? Also, it's not like his only solution is to learn how to live without the drug, because the neurologist will surely prescribe a completely different medication that he will like a lot better and won't have a bunch of side-effects. Many new medicines have come on the market in the last ten years, so what I say makes sense.
But yes, going off Dilantin rapidly instead of gradually is most definitely how come he's feeling moody and is being grouchy. As soon as he breaks down and goes ahead and takes a Dilantin pill, his mood will calm down and he'll feel SO much better, and also there will be no more risk of a very bad seizure. To off-set his sick stomach, an ordinary alka-selzter will help it, or sometimes a Tums works a little better, and if he will eat stuff like spagetti or whole wheat bread, it kind of sops up the acid in his tummy, and also a glass of milk or milk in cereal will ease his upset stomach. The rest of his symptoms are no big deal, he can continue to live with that until he sees the neuro.
But if he insists on by golly getting off his Dilantin, at least he should go VERY slowly, which the easiest way is to cut total daily dose by 1/8, stay on that amount until he begins to feel sort of normal again, which is usually three or four days, and then cut it again by 1/8. This might take weeks, but it's really the only way. Besides, if he thinks he's irritated right now, another day or two and he'll be a total wreck and - boom - if he has a severe seizure, he could break some bones, even suffer brain damage, all sorts of potentially serious stuff can happen, and he's putting YOU in a terrible position of possibly watching him die a shattering death.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.